In the last week, my numbers have been slowly decreasing, along with the total number of insulin units per day. For the last weeks, I've had insane quantities of insulin injected (about 1 unit per kg and I'm no teenager) and still my numbers were high, high, high.
Well, hormonal changes will do that to you and I'm very happy to be back to normal again.
I didn't see this problem very debated in the DOC, so I'll write a little about how taking the pill affected my blood sugar.
In the first week, the changes in blood sugar weren't very dramatic, but I had to slowly make bigger boluses for the same amounts of food. That led to a weight increase, even if I don't think that I ate more than usual. I know you're supposed to have a greater appetite on pills but this didn't happen to me, I actually couldn't eat very much at the beginning.
I guess that if I would've closely monitored the numbers, I could have seen some steady pattern and I could have, in time, counteracted the effect of the hormones contained in the pill on the blood sugar. But, as I've said earlier, the total amount of insulin was scary high, I ended up bolusing 1ui for every 5 carbs in the morning. In the evening, about 2h after taking the pill, I would always get a 200+ number, very insulin resistant too.
I was curious to have a HbA1c, to see just how much my average changed but I haven't gotten around to that. Hopefully, I'll have one this week, if not, my own averages show a definite rise.
It has gotten rather scary, at times, to bolus so much insulin but still see the food in front of me as a danger. I can see how, over the years, it's easy to develop an unhealthy relationship with food, as a diabetic.
So I had to give up taking the pill, even though I hate the fact that this would probably render my skin back to the awful state that it had before.
The effects on the blood sugar or the total insulin amount weren't the only ones concerning me. I've taken pills before having diabetes, and they definitely didn't hit as hard as they did this time. I know we're supposed to have weaker immunity with diabetes, but now I've experienced it first hand. The headaches, the stomach sickness, the weakness in the body, the increased appetite (that did, eventually, happen) are harder to bear with diabetes. You get used to this, in time, but it is something to take into consideration nonetheless.
Think about all the side effects before taking a decision, and think about them even after you've made your decision. It's definitely harder to adapt to birth control medication with diabetes, and it also isn't very appreciated by the endocrinologists (my doctor, for example, strongly disagrees with the pill).
This was my experience with the pills, anyway, and in the end I've decided to quit them. Adapting to the side effects has proven harder than expected, and plainly not worth it, for me. I would love to find more testimonies on the subject, it's very important to see more experiences before making this decision.